Fosamax is in a group of drugs called bisphosphonates and is often prescribed to prevent osteoporosis. But according to an ABC News (03/09/10) report, the medication is being linked to serious femur fractures. Dr. Kenneth Egol, who spoke with ABC News, said that some patients who are just walking or doing low-energy exercise may suffer a femur fracture.
He noted that some x-rays of his patients looked like the type of injury that a car accident victim would suffer, rather than an injury from walking or a short fall.
A 2008 study, published in the Journal of Orthopedic Trauma, suggested a link between Fosamax and low-energy femur fractures. The study found that 36 percent of patients who experienced a low-energy femur fracture—a fracture caused by a fall from standing height or less—had taken Fosamax on average for four years or more. Some of the study participants, however, had been on Fosamax for over seven years, while others were on it for just under three years.
READ MORE FOSAMAX LEGAL NEWS
More recently, a study conducted in Canada and published in the Journal of the Medical Association (02/11) found that older women who take bisphosphonates for at least five years are at an increased risk of atypical femur fractures than women who take the medications for less time. According to researchers, women who took bisphosphonates for five years or longer were at 2.7 times the risk of hospitalization for uncommon femur fractures than women who took the drugs for a shorter time.
Patients who take bisphosphonates are encouraged to speak to a medical professional if they have pain in their groin, hip or thigh.